Could taking SSRI have contributed to my relapse?

Messages
65
Likes
216
Location
west yorkshire
I've just had something of a "eureka moment" (maybe). I relapsed just over a year ago after 12 years remission. Triggers at the time were a series of flu-type viruses and work stress. However, I had started taking sertraline, an SSRI, for winter blues just 3 months before the relapse. I'd been experiencing seasonal depression for several years, since a major bereavement that happened in November 2006. After 10 years of this I asked to try some anti-depressants.

I've stayed on them ever since, thinking they probably help me cope with the frustration and worry of being ill again. I'm stuck in bed with stupid PEM caused by a week of out of the ordinary occurrences that demanded more of me than I had. As usual when I'm this sick, I start racking my brain (and this site!) for any further clues/ideas. Has anyone got any experience of SSRIs making things worse, or maybe knows of some research? I'm just wondering if the drug has messed with my neuro-transmitters in unexpected ways. Probably clutching at straws, but here's hoping, anyway!
 
Hi blueberry,

Sorry to hear about your relapse.

I take sertraline and have been on it long term.

In my experience, it actually helps energy because it helps with sleep. Besides acting on serotonin (which should help with melatonin production), my practitioner says there is new research showing it also acts on GABA which is a calming neurotransmitter.

Based on reports of people on here, viruses and stress would be enough to trigger a relapse.
 

JES

Senior Member
Messages
868
Likes
1,840
SSRI's do many other things besides just blocking serotonin, in the process they modulate the immune system in multiple ways (google SSRI immune system). My experience with SSRI's is that they stimulated my immune system to work better against whatever is the cause of my problem, which meant that when I quit taking them due to other side effects, I usually started to feel worse in the next couple of months. I'm also a little bit concerned that they may trigger some sort of autoimmunity, due to reasons above.
 

Wayne

Senior Member
Messages
3,495
Likes
4,729
Location
Ashland, Oregon
Has anyone got any experience of SSRIs making things worse, or maybe knows of some research? I'm just wondering if the drug has messed with my neuro-transmitters in unexpected ways.
Hi @blueberry,

Sorry to hear about your relapse, and I hope you can find some answers for yourself. A recent new member mentioned her own experience from withdrawing from an SSRI, and there appears to be some similarities to your situation. Here's a LINK.

All the Best, Wayne
 
Messages
65
Likes
216
Location
west yorkshire
SSRI's do many other things besides just blocking serotonin, in the process they modulate the immune system in multiple ways (google SSRI immune system). My experience with SSRI's is that they stimulated my immune system to work better against whatever is the cause of my problem, which meant that when I quit taking them due to other side effects, I usually started to feel worse in the next couple of months. I'm also a little bit concerned that they may trigger some sort of autoimmunity, due to reasons above.
That's really helpful, thanks. I'm in quiet desperation mode, was thinking of coming off them in case they were making things worse but from what you've said that may not be the best idea. Wish at times like these that I could ask my doctor! But they know nothing about ME so........ ho hum!
 

Mary

Moderator
Messages
8,023
Likes
16,668
Location
Southern California
@blueberry - People's experiences with SSRIs are all over the map. I don't tolerate them at all - amitriptyline made me suicidal after 2 days and I haven't touched an SSRI since. Many people with ME/CFS have bad reactions to them, though of course some don't. So you can't really go by someone else's experience.

But I think most agree that getting off of them can be difficult and has to be done quite slowly.

I don't know if the SSRI contributed to your relapse - it may have, although the series of viruses and stress you had are very common triggers.

I've found that 5-htp is great for helping with sleep (and I think it helps my mood) without the side effects of SSRIs. And niacin and l-theanine at night stimulate GABA production. They help a lot. I also recently learned through a hair analysis that my calcium/magnesium ratio was very badly skewed in favor of calcium, and since stopping my calcium supplement plus taking my magnesium at night before bed and in the middle of the night, my sleep has improved a lot.

For your SAD, did you ever try a light therapy box? I've read very good things about them.

The fact that you had 12 years of remission is amazing to me. I haven't had any periods of remission. So it may be possible for it to happen again for you - and the most important thing I think (which I hate to do the most!) is rest, rest and rest some more, and don't push when at all possible beyond your known limits.

I hope you find some answers!
 

JES

Senior Member
Messages
868
Likes
1,840
I don't know but I have read about a connection between high serotonin levels and CFS.
SSRI's work by preventing re-uptake of serotonin and by doing this they will in long term actually make the body produce less serotonin, as the body will attempt to compensate for the lack of uptake. So as a net effect you'll end up with lower levels of serotonin (at least in the brain) from taking SSRI's.
 

drob31

Senior Member
Messages
1,405
Likes
887
SSRI's work by preventing re-uptake of serotonin and by doing this they will in long term actually make the body produce less serotonin, as the body will attempt to compensate for the lack of uptake. So as a net effect you'll end up with lower levels of serotonin (at least in the brain) from taking SSRI's.
I mean, how serotonin can cause the blood to be sticky, and hence you get less oxygen delvered to peripherial tissues and the brain.
 
Messages
65
Likes
216
Location
west yorkshire
Thanks all for replying. It's tricky to work out what's what with this illness, so I'll just keep things to the status quo for now. Really appreciate your input.
 
Messages
65
Likes
216
Location
west yorkshire
Well, I'm on a low dose SSRI, I've decided to try coming of it, after all. I'm taking supplements and trying to figure the ones that work for me and the ones that I'm taking just because other people have found them helpful. Need to target my limited funds on the ones that work for me. Want to clear the decks as much as possible, to get a clearer picture of what my body is doing. Halved my dose yesterday, felt a bit emotionally wobbly this morning, then remembered why! If I can get off the sertraline, that leaves just one medication I take daily, which is the progestogen only pill, which I have to take to reduce endometrioisis symptoms. That alone will be affecting my system, but I can't stop taking it. So, wish me luck! :)
 
Messages
62
Likes
70
In my experience tricyclics like Amitriptyline or Impramine are usually a little tougher to taper from. The SSRIs have quite a bit of flouride in them as an adjuvant which interferes with magnesium metabolism.

Which in turn could cause a relapse as it is key in ATP production. Trying to correct nutrient levels while taking medications is a very slippery slope.

Take it slowly on a taper--it's not a race and there will be highs and lows.
 
Messages
65
Likes
216
Location
west yorkshire
@2manyhobbies , thank you for mentioning magnesium. I had stopped taking it as I ran out and was strapped for cash. I've just ordered some more. I've been worse since not taking it. I'm doing really well mentally, having a crash physically but that is also due to 2 weeks of unexpected events leading to over-exertion. I'm going to wallow in epsom salts and I've binned work off today. Go me and my self-care :)
 

andyguitar

Senior Member
Messages
1,216
Likes
2,858
Location
South east England
Think you will find that grapefruit interacts with Setraline causing it to be absorbed more quickly. @2manyhobbies is right. You need to be cautious coming off SSRIs. Slow is better. I am a bit suprised that your GP and others who have been giving you treatment- herbalist ect- did not make a connection between your last 'Crash' and starting Setraline. Side effects of this type of drug are well documented.
 
Messages
62
Likes
70
The sad fact Andy is many members of this forum put it together far better than most Mds. They go by what drug reps tell them and leave it at that .
 
Messages
65
Likes
216
Location
west yorkshire
Think you will find that grapefruit interacts with Setraline causing it to be absorbed more quickly. @2manyhobbies is right. You need to be cautious coming off SSRIs. Slow is better. I am a bit suprised that your GP and others who have been giving you treatment- herbalist ect- did not make a connection between your last 'Crash' and starting Setraline. Side effects of this type of drug are well documented.
I'm not surprised the GPs didn't make a connection........they just looked really uncomfortable, sent me for the "TATT" (tired all the time) blood tests and then did precisely nothing other than offer me counselling and very belatedly referred me to the "CFS clinic". I will take it up with herbal guy next week, though. I have had the worst physical crash ever since thursday afternoon, though. Scarily, time-off-work bad. Think I may have timed this rather badly!